If you take benzodiazepines as recommended, and take them as a one-off dose, you would not normally have any problems in stopping them.
But if you have taken benzodiazepines regularly over a long period of time, you could become physically addicted or psychologically dependent on them. For example, you may experience physical withdrawal symptoms if you stop or reduce your dose, or you may feel that you cannot cope with your day-to-day life unless you take them.
The longer you stay on benzodiazepines, the more likely it is that you will find it difficult to stop taking them and the greater your risk of withdrawal symptoms.
Short-acting benzodiazepines (which are most likely to be taken as sleeping pills) can be particularly difficult to come off if you have been taking them for a long time.
If you want to stop taking benzodiazepines, it’s important to reduce the dose gradually, and to get as much information and support as possible. You are more likely to experience withdrawal symptoms if you stop or reduce your dose suddenly. (For more information, see Coming off psychiatric drugs).
Eventually my doctor weaned me off it, very slowly, over months. Which was hard, as I really liked being on it. But I knew it was the right thing to do.
Possible withdrawal symptoms
Withdrawal symptoms can occur several hours after taking a short-acting benzodiazepine, and up to three weeks after taking a long-acting benzodiazepine. If you have taken benzodiazepines for a long time, symptoms can last for weeks or months.
Withdrawal symptoms may include:
- abdominal cramps
- agoraphobia (fear of crowded places)
- increased anxiety
- physical symptoms of anxiety (muscle tension, tight chest, palpitations, fast heartbeat, sweating, trembling or shaking)
- blurred vision
- difficulty sleeping
- face and neck pain
- inability to concentrate
- increased sensitivity to light, noise, touch and smell
- loss of interest in sex
- loss of appetite
- nausea (feeling sick)
- panic attacks
- sore eyes
- sore tongue and metallic taste
- tinnitus (ringing in the ears)
- tingling in the hands and feet
- unsteady legs
- vomiting (being sick)
- weight loss.
Severe withdrawal symptoms can include:
- burning sensations in the skin
- depression (severe)
- depersonalisation (feeling detached from your surroundings)
- derealisation (feeling out of touch with reality)
- memory loss
- muscle twitching
- paranoia and delusions (strongly held beliefs that other people don’t share)
- seizures (fits).
Broken sleep with vivid dreams may continue for a while after you have come off the drug.
If you withdraw from benzodiazepines suddenly, this can cause serious symptoms including:
- psychosis (symptoms such as seeing or hearing things that others don't)
- seizures (fits)
- a condition resembling delirium tremens (caused by alcohol withdrawal) with symptoms including a rapid heartbeat, sweating, high blood pressure, tremor (shaking), hallucinations and agitated behaviour.
Antidepressants and benzodiazepine withdrawal
Many people become depressed after coming off benzodiazepines, and your GP may offer you antidepressants to help you deal with this. If you are considering this, make sure you are aware of all the possible benefits and side effects before taking them, and discuss any concerns you have with your doctor.
Some research suggests that SSRI antidepressants (selective serotonin reuptake inhibitors) are not effective for treating depression that happens after benzodiazepine withdrawal. See our antidepressants section for further information.
Watch Katherine from our Information team give her top 5 tips for coming off your medication safely: